Oklahoma, 2021

Hail and Damaging Wind in Oklahoma, April 23, 2021

April 23, 2021 · NWS OUN · 10 events in 6 counties and zones

A dryline and an upper trough led to the development of numerous thunderstorms, producing hail and severe wind gusts during the afternoon and evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline and an upper trough led to the development of numerous thunderstorms, producing hail and severe wind gusts during the afternoon and evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 11:32 AM CST, 59 minutes earlier.

Area forecast discussion, Apr 23, 11:32 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1232 PM CDT Fri Apr 23 2021

...New AVIATION...

.UPDATE...
Issued at 1032 AM CDT Fri Apr 23 2021

The upper trough is currently tracking across CO/NM and the
surface low continues to develop over the TX panhandle. Low-
level moisture will continue to advect into our area through
this evening. Latest mesoanalysis data shows steep lapse rates in
place and increasing MUCAPE indicates destabilization is
underway over western/southern Oklahoma and north TX. Increased
POPs for 18Z Friday through 06Z Saturday, as CAMS suggest
widespread convection across portions of western north Texas and
southern Oklahoma around mid- day. Some of these storms may be
strong to severe.

The surface low is prog'd to track southeast along the Red River
and strong to severe thunderstorms are likely to develop over
southwest Oklahoma by early evening. CAMS suggest storms will grow
upscale along the front with perhaps a bowing segment as it moves
through south-central Oklahoma later this evening. Very large
hail, damaging winds, and an isolated tornado are possible.

Thompson

&&

.SHORT TERM...
(Today and tonight)
Issued at 315 AM CDT Fri Apr 23 2021

Positively tilted, high amplitude trough moving into the great basin
is handled very similarly by models, approaching our region this
afternoon and evening. With intensifying mid-upper level jet
progressing out of the base of the trough across northern Mexico
into Texas late today, trough takes on a more neutral/longitudinal
orientation. This will yield greatest height falls across southern
portions of Oklahoma down into central/eastern Texas, where
convection is progd to be more widespread late today and tonight.

Lower level moisture return continues to deepen below capping
inversion, likely yielding some drizzle or light showers through
the morning hours. Surface dewpoints are progd to reach the upper
50s/lower 60s during the afternoon and evening, with some
concentration of higher values near surface low across far
southwest Oklahoma into adjacent north Texas. This is the same
area that could see some partial clearing during the afternoon,
yielding moderate CAPE values in excess of 2000 J/kg. With
sufficient instability and deep layer shear values of 40-50KT,
development and rapid intensification of discrete storms will be a
concern. The development of this activity will be heavily
dependent on if we can get clearing from the east/southeast Texas
panhandle into southwest Oklahoma/western north Texas area.
Chances for convection over a larger portion of Oklahoma (covered
by the slight risk) may in fact hold off until the evening hours
as upper forcing increases and lower level forcing becomes focused
along developing front western/southwest Oklahoma north and east
into central and northeast Oklahoma. This scenario would yield a
more linear mode with main concern being damaging wind, without
the potential for the larger hail that we could see with afternoon
discrete cells. Frontal boundary will gain momentum overnight and
allow convection to progress eastward and exit forecast area before
dawn Saturday.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 315 AM CDT Fri Apr 23 2021

As surface ridge builds into the region Saturday, northerly winds
will be fairly strong during the morning, and decreasing through
the afternoon. Airmass behind the front is not going to be all
that cool, and with more insolation expected, temperatures will
actually be a few degrees warmer than today most areas.

With strong zonal flow ahead of next trough, return flow will begin
in earnest Saturday night and Sunday. The next trough will be more
substantial than the one affecting the region today, and most models
are allowing higher quality moisture return. There are still
differences in timing of the trough and associated surface
reflections. The GFS still faster with the system, while the ECM and
GEM are about 12 to 18 hours slower. The GFS is currently depicting
the potential for severe weather late on Tuesday, mainly eastern
parts of Oklahoma, while the ECM has convection much farther west
but during the overnight hours Tuesday night through the first part
of Wednesday. PoPs will be maintained Tuesday through Wednesday
with the uncertainty.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CDT Fri Apr 23 2021

IFR/MVFR conditions are expected to continue through the overnight
hours. Latest radar shows scattered thunderstorms developing over
south-central Oklahoma. Thunderstorms are anticipated to develop
over western north Texas within the next hour or two, with severe
storm threat increasing through the afternoon and evening hours
for most TAF sites. Large hail and damaging wind gusts up to 80
mph are possible this afternoon into tonight.

&&

.UPPER AIR...
Issued at 557 AM CDT Fri Apr 23 2021

Upper air flights are planned for 12Z this morning, 18Z this
afternoon, and 00Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  69  48  79 /  90   0   0   0
Hobart OK         49  72  48  86 /  90   0   0   0
Wichita Falls TX  52  74  49  86 /  60   0   0   0
Gage OK           42  71  48  88 /  40   0   0   0
Ponca City OK     51  69  46  77 /  90   0   0   0
Durant OK         55  73  48  80 /  80   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Apr 23, 7:22 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
822 AM CDT Fri Apr 23 2021

OKZ004>048-050>052-TXZ083>090-241330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
822 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe thunderstorms are expected late this afternoon and evening
across Oklahoma and northern Texas. Severe thunderstorms may
develop as early as 5 PM across western Oklahoma and western
north Texas, where hail up to the size of baseballs, damaging wind
gusts around 70 mph, and an isolated tornado are possible.

During the evening hours, thunderstorms are expected to become
more numerous across central and south central Oklahoma. These
storms will mainly pose a risk of large hail and damaging winds.
As storms move east of Interstate 35 this evening, the hail threat
is expected to decrease some, but damaging winds will still be a
concern.

Other scattered thunderstorms may develop before late afternoon.
A few of these storms may produce hail to the size of half dollars
and heavy rainfall, especially across parts of southern Oklahoma
and western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Severe thunderstorms will be possible next Tuesday across most of
the region.

.Fire Weather...
Elevated to Near Critical fire weather conditions are possible
across western Oklahoma and western north Texas Sunday through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 23, 12:21 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
121 PM CDT Fri Apr 23 2021

OKZ039-044-045-TXZ086-090-231845-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-Wichita TX-
121 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
southwestern Stephens...northwestern Jefferson...northwestern Clay
and northeastern Wichita Counties Until 145 PM CDT...

AT 119 PM CDT, a strong thunderstorm was located near Sheppard AFB,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3388 9845 3405 9867 3445 9828 3414 9785
TIME...MOT...LOC 1819Z 233DEG 38KT 3402 9847

TL
Special weather statement, Apr 23, 12:23 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
123 PM CDT Fri Apr 23 2021

OKZ038-231900-
Comanche OK-
123 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Comanche County Until 200
PM CDT...

AT 119 PM CDT, a strong thunderstorm was located 6 miles southwest of
Lawton, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3454 9869 3486 9836 3485 9835 3468 9814
      3463 9814 3445 9845 3445 9850 3442 9850
TIME...MOT...LOC 1819Z 230DEG 44KT 3455 9851

JP

The radar

The Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
April 23, 12:31 PM CST
Where
Comanche County, 2.2 mi SW of Lawton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.590, -98.420

Hail, Comanche

When
April 23, 12:40 PM CST
Where
Comanche County, 1.84 mi WNW of Lawton
Measured
0.88 in hail
Reported by
Public
Coordinates
34.620, -98.420

Hail, Love

When
April 23, 3:37 PM CST
Where
Love County, 1.85 mi WNW of Marietta
Measured
1 in hail
Reported by
Public
Coordinates
33.950, -97.150

Hail, Canadian

When
April 23, 3:52 PM CST
Where
Canadian County, 1.38 mi N of Yukon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.520, -97.740

Hail, Canadian

When
April 23, 3:53 PM CST
Where
Canadian County, 2.82 mi SSE of Yukon
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -97.730

Hail, Canadian

When
April 23, 3:56 PM CST
Where
Canadian County, 1.82 mi WNW of Yukon
Measured
1 in hail
Reported by
Public
Coordinates
35.510, -97.770

Hail, Oklahoma

When
April 23, 4:00 PM CST
Where
Oklahoma County, 7.62 mi N of (Pwa)wiley Post Apt
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.640, -97.660

Hail, Stephens

When
April 23, 7:26 PM CST
Where
Stephens County, Corum
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
34.360, -98.100

Thunderstorm Wind, Comanche

When
April 23, 7:56 PM CST
Where
Comanche County, 0.89 mi NW of Meers
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.790, -98.590

Hail, Jefferson

When
April 23, 8:18 PM CST
Where
Jefferson County, 0.9 mi SW of Ryan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.010, -97.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955085, 955086, 955087, 955088, 955089, 955090, 955091, 955092, 955093, 955094.